Wyoming, 2024

High Wind in Wyoming, February 28, 2024

February 28, 2024 · NWS RIW · 1 event in 1 county or zone

High wind occurred across portions of Natrona County. The strongest wind gusts was 65 mph along Wyoming Boulevard on the south side of Casper.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

High wind occurred across portions of Natrona County. The strongest wind gusts was 65 mph along Wyoming Boulevard on the south side of Casper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 28, 4:14 AM MST, 2 hours 16 minutes earlier. Its key messages:

  • Windy conditions today, especially in the higher elevations and across central Wyoming.
  • Ridging brings warmer temperatures back to the region for the latter half of the week, with temperatures 5 to 10 degrees above normal.
  • Long duration snow event for the western mountains Friday through Sunday, with heavy accumulation expected.
Area forecast discussion, Feb 28, 4:14 AM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
414 AM MST Wed Feb 28 2024

.KEY MESSAGES...

- Windy conditions today, especially in the higher elevations
  and across central Wyoming.

- Ridging brings warmer temperatures back to the region for the
  latter half of the week, with temperatures 5 to 10 degrees
  above normal.

- Long duration snow event for the western mountains Friday
  through Sunday, with heavy accumulation expected.

&&

.DISCUSSION...
Issued at 202 AM MST Wed Feb 28 2024

With the departure of the midlevel trough overnight, the next H5
ridge builds across the Rockies. This will bring a brisk return
of warmer temperatures across the region today, with most areas
returning back near normal for the end of February. The state
will be between strong high pressure over Oklahoma and
approaching low pressure over the western Canadian Provinces.
This will bring gusty southwest winds into the higher elevations
and the main wind corridor between RKS and CPR today. Gusty
winds will be limited without more upper level support, but will
are forecast to be strong enough that High Wind Warnings have
been issued for the Green Mountains, Rattlesnake Range, and the
Lower elevations of Natrona County through this evening.

Then all eyes focus on the next large-scale trough making
landfall on the PacNW Thursday afternoon. Broad southwest flow
ahead of this trough will draw deeper Pacific moisture up
against the mountains of western WY. Models are in good
agreement with the depth of moisture being drawn into the region
so have issued Winter Storm Watches for all western mountains,
and for Jackson Hole and Star Valley for significant
accumulations. The length of time for snowfall would be from
Friday through Sunday, so the likelihood of higher elevations
receiving above 24 inches is becoming more likely (>70%). The
forecast trouble spot remains the possibility of getting
snowfall past the western mountains into the valleys and plains
east of the Divide. Between the warm temperatures ahead of the
system (well into the 50s+) and the light intensity of any snow
that falls, total accumulations would remain minimal for the
time being.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 410 AM MST Wed Feb 28 2024

VFR conditions are expected to prevail through the period as the
previous system departs. Wind will return as the primary terminal
impact, most notably at KCOD and KCPR by late Wednesday morning.
Otherwise, light snow showers within the westerly flow are expected
in the mountains above KJAC through most of the daylight hours
Wednesday. We will include a VCSH and broken VFR ceiling group at
KJAC for now as confidence is fairly low for MVFR terminal impacts.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Thursday afternoon through Saturday
afternoon for WYZ001-002-012>015-023>025.

High Wind Warning from 8 AM this morning to 5 PM MST this
afternoon for WYZ019-020.

&&

DISCUSSION...Straub
AVIATION...Myers/Dziewaltowski
Hazardous weather outlook, Feb 28, 2:10 AM MST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
210 AM MST Wed Feb 28 2024

WYZ001>020-022>030-291315-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
210 AM MST Wed Feb 28 2024

...High Wind Warning in effect for central Wyoming this afternoon...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Gusty winds will return today across central Wyoming.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dry and mild through much of the latter half of the week. The next
weather system nears the area by the end of the week causing snow
showers to develop across western WY. There is the potential for
this system to produce a long duration significant snowfall event
across mainly western WY. However, uncertainty remains high at this
time, especially areas east of the Divide. Wind will remain elevated
through this weekend, with High Wind potential possible Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
February 28, 6:30 AM MST to 7:08 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164073.